Indiana, 2010

Hail and Damaging Wind in Indiana, April 5, 2010

April 5, 2010 · NWS IND · 36 events in 13 counties and zones

Thunderstorms developed along a warm front across Central Indiana during the afternoon of April 5, 2010. These storms brought large hail and damaging winds to parts of the southern half of Central Indiana into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$500
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed along a warm front across Central Indiana during the afternoon of April 5, 2010. These storms brought large hail and damaging winds to parts of the southern half of Central Indiana into the early evening. Most of the severe weather that occurred was large hail, with a few hailstones reaching over the two inch mark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 5, 3:09 PM EST, 51 minutes earlier.

Area forecast discussion, Apr 5, 3:09 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT MON APR 5 2010

.SHORT TERM.../TONIGHT THROUGH 12Z THURSDAY/

ACROSS THE FORECAST AREA THIS AFTERNOON...SKIES WERE PARTLY
CLOUDY...WITH A STEADY WEST/SOUTHWEST BREEZE AND TEMPS IN THE MID
70S TO AROUND 80...DEWPOINTS RANGING FROM THE LOW 50S NORTH TO THE
MID 60S SOUTH...AND 88D MOSAICS SHOWING RAPID CONVECTIVE DEVELOPMENT
ALONG AN AXIS FROM EASTERN MISSOURI INTO SOUTHERN INDIANA AND
EASTERN KENTUCKY.

FORECAST FOCUS IS THUNDERSTORM CHANCES TONIGHT AND TEMPS/WINDS
TOMORROW.

ENVIRONMENT APPEARS PRIMED FOR A DECENT SCATTERED THUNDERSTORM
THREAT ALONG THE BOUNDARY AS IT PROGRESSES NORTHWARD THROUGH THE
LATE AFTERNOON AND EVENING. SPC SLIGHT RISK LOOKS GOOD...AND RISK
MAY EXTEND FURTHER EAST WITH TIME...BEFORE SUNSET ALLOWS
STABILIZATION AND DEGRADATION OF SUPPORTIVE THERMODYNAMIC
ENVIRONMENT. AS BOUNDARY LIFTS NORTH OVERNIGHT...THREAT WILL
END...W/ ONLY A SLIGHT CHANCE AFTER MIDNIGHT OVER THE FAR NORTHWEST.

FOR TOMORROW...ENVIRONMENT IS STRONGLY CAPPED...AND IMPRESSIVE LOW
LEVEL DYNAMICS COULD LEAD TO A VERY WINDY DAY. BUFKIT SOUNDINGS
SUPPORTIVE OF GUSTS INTO THE MID 30KT RANGE EASILY...W/ SOME 40KT
GUSTS POSSIBLE. THIS FLIRTS W/ WIND ADVISORY CRITERIA...AND WILL
NEED CLOSE MONITORING AS NEW GUIDANCE COMES IN.

GFS APPEARS ON THE FAST SIDE OF THE GUIDANCE ENVELOPE W/ APPROACH OF
NEXT SYSTEM ON LATE TUESDAY NIGHT AND WEDNESDAY. STRONG TO SEVERE
THUNDERSTORMS AT THE MOMENT APPEAR TO BE A GOOD BET W/ A VERY
STRONGLY SHEARED ENVIRONMENT. INSTABILITY APPEARS SUFFICIENT...BUT
MAY BE THE LIMITING FACTOR DEPENDING ON ARRIVAL TIME OF SYSTEM AND
CLOUDINESS IN ADVANCE.

ON TEMPS...GUIDANCE IS MUCH TOO COOL ON HIGHS TOMORROW AND TO A
LESSER EXTENT WEDNESDAY...GIVEN A STRONGLY MIXED ENVIRONMENT...850
TEMP EXPECTATIONS...AND UPSTREAM TEMPS. HAVE RAISED MINS A BIT
THROUGH THE SHORT TERM AS WELL W/ DEWPOINTS STAYING UP AND SOME
CLOUDINESS FROM CONVECTIVE DEBRIS.

&&

.LONG TERM.../12Z THURSDAY THROUGH DAY 7/

EXTENDED MODEL CONSISTENCY STILL LEAVES SOMETHING TO BE
DESIRED...BUT IS VASTLY IMPROVED OVER THE PREVIOUS FEW DAYS. NOW
APPEARS LIKELY THAT RIDGING WILL BUILD BACK INTO THE AREA FAIRLY
QUICKLY...AND ALLOW A RECOVERY OF TEMPS TO ABOVE NORMAL...IF NOT
QUITE AS FAR ABOVE NORMAL AS RECENT DAYS. THIS SHOULD ALSO BRING
ANOTHER FAIRLY EXTENDED PERIOD OF DRY WEATHER. WENT NEAR THE HIGH
END OF ENSEMBLE MOS TEMPS AND NUMEROUS SLIGHT CHANCE POPS OUT OF THE
EXTENDED.

&&

.AVIATION...DISCUSSION FOR 05/18Z TAFS.
WARM FRONT ACROSS SOUTHERN FORECAST AREA THIS AFTERNOON...JUST OFF
TO THE SOUTH OF KBMG. THE FRONT WILL LIFT NORTH ACROSS THE REST OF
THE FORECAST AREA THROUGH THE EVENING...AND WILL LIKELY BE THE FOCUS
FOR SCATTERED CONVECTIVE DEVELOPMENT. WEAK RIDGING ALOFT AND A LOW
LEVEL INVERSION APPEAR TO BE IMPEDING DEVELOPMENT AT THIS POINT IN
TIME...BUT THE ATMOSPHERE IS EXPECTED TO BECOME MORE UNSTABLE AS THE
AFTERNOON PROGRESSES. WITH CONVECTIVE EVOLUTION STILL SOMEWHAT
UNCERTAIN...WILL CONTINUE TO JUST INDICATE A CB MENTION AT ALL
TERMINALS DURING THE THE LATE AFTERNOON AND EVENING AND LET LATER
SHIFTS UPDATE AS NECESSARY. SOUTHWEST WINDS WILL BACK TO
SOUTH/SOUTHEAST DURING THE EVENING.

LOW LEVEL WIND SHEAR IS STILL POSSIBLE FOR A PERIOD OF TIME TONIGHT
BEFORE SURFACE WINDS INCREASE LATE. SKIES WILL CLEAR BY EARLY
TUESDAY AS WARM FRONT SHIFTS NORTH. A BRIEF PERIOD OF MVFR
VISIBILITIES MAY IMPACT KLAF TOWARDS DAYBREAK. STRONG LOW LEVEL JET
ON TUESDAY SHOULD PROMOTE WIND GUSTS IN EXCESS OF 30KTS FROM THE
SOUTHWEST BY MIDDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...NIELD
LONG TERM....NIELD
AVIATION...RYAN
Hazardous weather outlook, Apr 5, 12:41 PM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT MON APR 5 2010

INZ031-037>042-046>049-054>057-062>065-070>072-061000-
HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENDRICKS-
MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-
BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
141 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND LINGER INTO
THE EVENING. A FEW STORMS WILL BE STRONG WITH THE MAIN THREATS
BEING STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HAIL.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE
STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP
TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
AGAIN ON WEDNESDAY/THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>030-035-036-043>045-051>053-060-061-067>069-061000-
CARROLL-WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-VERMILLION-
PARKE-PUTNAM-VIGO-CLAY-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
141 PM EDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND
LINGER INTO THE EVENING. A FEW OF THE STORMS MAY BECOME SEVERE
LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING
WINDS... FREQUENT LIGHTNING...AND LARGE HAIL.

DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. THE
STRONGEST STORMS COULD BECOME SEVERE AT TIMES WITH WIND GUSTS UP
TO 60 MPH...FREQUENT LIGHTNING...AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND
AGAIN WEDNESDAY/THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

The radar

The Indianapolis radar (KIND), 10 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

34 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hendricks

When
April 5, 4:00 PM EST to 4:02 PM EST
Where
Hendricks County, 0.87 mi SE of Plainfield
Measured
0.88 in hail
Reported by
Public
Coordinates
39.690, -86.390

Pea to nickel sized hail was observed by the public in this location.

Hail, Hendricks

When
April 5, 4:24 PM EST to 4:26 PM EST
Where
Hendricks County, 0.87 mi SE of Danville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.520

Hail, Hendricks

When
April 5, 4:25 PM EST to 4:27 PM EST
Where
Hendricks County, 1.27 mi WSW of Avon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.420

Hail, Hendricks

When
April 5, 4:26 PM EST to 4:28 PM EST
Where
Hendricks County, 1.59 mi E of Cartersburg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.700, -86.440

Hail, Hendricks

When
April 5, 4:31 PM EST to 4:41 PM EST
Where
Hendricks County, 1.38 mi N of Avon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.790, -86.400

The hail stones were mostly half inch sized, with several three quarter inch sized stones as well. The event started at 531 PM EDT and lasted 10 minutes.

Hail, Hendricks

When
April 5, 4:32 PM EST to 4:34 PM EST
Where
Hendricks County, 1.74 mi SW of Westwood
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.760, -86.350

Hail, Hendricks

When
April 5, 4:34 PM EST to 4:37 PM EST
Where
Hendricks County, 1.27 mi ESE of Avon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.760, -86.380

Nickel sized hail was observed in this location and lasted for 3 to 4 minutes.

Heavy Rain, Vigo

When
April 5, 4:36 PM EST to 5:01 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Property damage
$500
Crop damage
$500
Reported by
Trained Spotter
Coordinates
39.470, -87.380

An estimated two inches of rain fell in 20 to 30 minutes. Flooding was reported in many locations across Vigo County and water levels were up to street curbs and in fields.

Hail, Vigo

When
April 5, 4:37 PM EST to 4:39 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.470, -87.380

Hail, Hendricks

When
April 5, 4:38 PM EST to 4:40 PM EST
Where
Hendricks County, 1.59 mi E of Avon
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.770, -86.370

Hail, Vigo

When
April 5, 4:40 PM EST to 4:42 PM EST
Where
Vigo County, 1.6 mi W of Woodridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -87.360

Hail, Hancock

When
April 5, 4:42 PM EST to 4:44 PM EST
Where
Hancock County, 0.87 mi NW of Mc Cordsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.910, -85.930

Thunderstorm Wind, Jackson

When
April 5, 4:55 PM EST
Where
Jackson County, 0.88 mi SE of Seymour
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
38.960, -85.890

Hail, Vigo

When
April 5, 5:00 PM EST to 5:02 PM EST
Where
Vigo County, 1.07 mi E of Terre Haute
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.470, -87.380

Hail, Monroe

When
April 5, 5:07 PM EST to 5:09 PM EST
Where
Monroe County, 2.67 mi E of Hindustan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.320, -86.420

Hail, Clay

When
April 5, 5:13 PM EST to 5:15 PM EST
Where
Clay County, 1.6 mi W of Bowling Green
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.380, -87.030

Hail, Brown

When
April 5, 5:20 PM EST to 5:22 PM EST
Where
Brown County, 0.69 mi N of Cordry Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.310, -86.100

Hail, Owen

When
April 5, 5:30 PM EST to 5:45 PM EST
Where
Owen County, 3.21 mi W of Romona
Measured
2 in hail
Reported by
Public
Coordinates
39.330, -86.730

Hail fell in this location for approximately 15 minutes, from 6:30 to 6:45 PM EDT. The average hail stone size was 0.75 inches with several 2 inch hail stones as well.

Hail, Owen

When
April 5, 5:36 PM EST to 5:38 PM EST
Where
Owen County, 2.07 mi S of Carp
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.350, -86.770

Quarter to golf ball sized hail was reported in this location.

Hail, Owen

When
April 5, 5:40 PM EST to 5:42 PM EST
Where
Owen County, 1.38 mi S of Carp
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.360, -86.770

Hail, Owen

When
April 5, 5:45 PM EST to 5:47 PM EST
Where
Owen County, Gosport
Measured
1.75 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.350, -86.670

Hail to the size of golf balls broke the windshield of a spotter's car.

Hail, Owen

When
April 5, 5:45 PM EST to 5:47 PM EST
Where
Owen County, Gosport
Measured
2.25 in hail
Reported by
Amateur Radio
Coordinates
39.350, -86.670

Hail, Owen

When
April 5, 5:45 PM EST to 5:47 PM EST
Where
Owen County, Gosport
Measured
3.25 in hail
Reported by
Broadcast Media
Coordinates
39.350, -86.670

WRTV forwarded a report of 3.25 inch hail in Gosport.

Hail, Johnson

When
April 5, 5:49 PM EST to 5:51 PM EST
Where
Johnson County, 0.53 mi E of Greenwood
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.620, -86.110

Event occurred 1 mile west of the Greenwood airport.

Hail, Morgan

When
April 5, 5:52 PM EST to 5:54 PM EST
Where
Morgan County, 3.5 mi S of Paragon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.350, -86.560

Golf ball to egg sized hail was observed at this location.

Hail, Morgan

When
April 5, 5:55 PM EST to 5:57 PM EST
Where
Morgan County, 0.87 mi SE of Paragon
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
39.390, -86.560

Hail, Morgan

When
April 5, 6:02 PM EST to 6:04 PM EST
Where
Morgan County, 1.75 mi SE of Martinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.410, -86.410

Hail, Johnson

When
April 5, 6:38 PM EST to 6:40 PM EST
Where
Johnson County, Edinburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.350, -85.970

Hail began as dime sized and increased to nickel to quarter sized.

Hail, Johnson

When
April 5, 6:44 PM EST to 6:46 PM EST
Where
Johnson County, Edinburg
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.350, -85.970

Hail, Bartholomew

When
April 5, 6:44 PM EST to 6:46 PM EST
Where
Bartholomew County, 1.07 mi E of St Louis Crossing
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
39.320, -85.830

Hail, Johnson

When
April 5, 6:45 PM EST to 6:47 PM EST
Where
Johnson County, Edinburg
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.350, -85.970

Hail, Bartholomew

When
April 5, 6:47 PM EST to 6:49 PM EST
Where
Bartholomew County, Hope
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -85.770

Hail, Bartholomew

When
April 5, 6:50 PM EST to 6:52 PM EST
Where
Bartholomew County, Hope
Measured
1.5 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.300, -85.770

One and a half inch sized hail broke out a back windshield in this location.

Hail, Shelby

When
April 5, 6:55 PM EST to 6:58 PM EST
Where
Shelby County, 1.48 mi SSW of Flat Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.350, -85.840

Golf ball sized hail was observed at the intersection of 1000 North and 350 East County Roads.

Hail, Bartholomew

When
April 5, 7:10 PM EST to 7:12 PM EST
Where
Bartholomew County, Hope
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.300, -85.770

Hail, Decatur

When
April 5, 7:20 PM EST to 7:22 PM EST
Where
Decatur County, 0.69 mi N of Greensburg
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.340, -85.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228296, 228297, 228298, 228299, 228300, 228301, 228302, 228335, 228303, 228304, 228305, 228306, 228329, 228307, 228308, 228309, 228310, 228311, 228312, 228313, 228314, 228332, 228334, 228315, 228325, 228316, 228324, 228317, 228319, 228320, 228318, 228321, 228322, 228327, 228326, 228323.